Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Neuropathy/Depression
May 26, 2003

I am a 56 year old male who was diagnosed with AIDS 3 years ago. My t's have risen from 44 to 171 and my viral load has been negligable since I started treatment. I am on Sustiva and Combivir. My major problem is neuropathy in my feet and the sometimes horrific pain that comes with it. I was first given neurontin but there seemed to be no positive results so I was switched to Nortriptyline and am now on Amitriptyline. I know that these drugs are also used as anti-depressents but my depression has become so bad that I often feel that I am at the end of my rope. I am not sure where to turn next but the pain in my feet is becoming unbearable and my depression deepens. Any suggestions? (Thanks for the service you render and for all that you do)

Response from Dr. Henry

Seeing a good neurologist can often be helpful. The 3TC component of Combivir can sometimes aggravate/cause peripheral neuropathy so a switch to something like abacavir or tenofovor in a trial basis may be worth trying depending on the details of your situations. Some vitamin deficiencies can aggavate/cause peripheral neuropathy. Some alternative treatments can help (such as calcium, magnesium pills, L-carnitine, etc) in a variable manner (see www.daair.org or Jon Kaiser's bood Healing HIV). For ongoing severe neurpathy, high doses of Neurontin and lidocaine patches have been most helpful in my experience. KH



Previous
Hiv rebound inevitable?
Next
AVN and HIV: Can we survive hip replacement surgery?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement